Alert archive / North Carolina / Winter Storm Watches in 2021

Winter Storm Watch 1, NWS Blacksburg, VA

January 6, 20214 counties in Virginia; 7 counties in North Carolina

NWS Blacksburg, VA issued this winter storm watch at Jan 6, 2021, 2:43 PM EST for 4 counties in Virginia; 7 counties in North Carolina. It took effect at Jan 7, 2021, 7:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 6, 2021, 2:43 PM EST (19:43 UTC)
In effect from
Jan 7, 2021, 7:00 PM EST
Expired
Jan 7, 2021, 4:10 AM EST
In force
Issued by
NWS Blacksburg, VA

Counties Alleghany County, NC, Ashe County, NC, Stokes County, NC, Surry County, NC, Watauga County, NC, Wilkes County, NC, Yadkin County, NC, Carroll County, VA, City of Galax, VA, Grayson County, VA, Patrick County, VA

The radar

The Roanoke radar (KFCX), 86 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.7 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-01-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-01-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -61 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1050 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
-61 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

812 
WWUS41 KRNK 061943
WSWRNK

URGENT - WINTER WEATHER MESSAGE
National Weather Service Blacksburg VA
243 PM EST Wed Jan 6 2021

...Snow expected for North Carolina and Southern Virginia...

Low pressure moving across the deep south will approach the
region from the southwest Thursday night. The low will move east 
across the Carolinas through Friday evening. This will bring a 
period of snowfall for North Carolina and southern Virginia.

NCZ001-002-018-VAZ015-070345-
/O.NEW.KRNK.WS.A.0001.210108T0000Z-210109T0500Z/
Ashe-Alleghany NC-Watauga-Grayson-
Including the cities of West Jefferson, Sparta, Boone, 
Independence, Whitetop, Troutdale, and Volney
243 PM EST Wed Jan 6 2021

...WINTER STORM WATCH IN EFFECT FROM THURSDAY EVENING THROUGH
FRIDAY EVENING...

* WHAT...Heavy wet snow possible. Total snow accumulations of 4 
  to 6 inches possible.

* WHERE...In Virginia, Grayson County. In North Carolina, Ashe, 
  Alleghany NC and Watauga Counties.

* WHEN...From Thursday evening through Friday night.

* IMPACTS...Travel could be very difficult. The hazardous
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

NCZ003-004-019-020-VAZ016-032-070345-
/O.NEW.KRNK.WS.A.0001.210108T0000Z-210109T0500Z/
Surry-Stokes-Wilkes-Yadkin-Carroll-Patrick-
Including the cities of Dobson, Danbury, Wilkesboro, Yadkinville,
Galax, and Stuart
243 PM EST Wed Jan 6 2021

...WINTER STORM WATCH IN EFFECT FROM THURSDAY EVENING THROUGH
FRIDAY EVENING...

* WHAT...Heavy wet snow possible. Total snow accumulations of 1 
  to 3 inches possible.

* WHERE...Portions of southwest Virginia and north central and 
  northwest North Carolina.

* WHEN...From Thursday evening through Friday evening.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$
2 follow-up statements
741 
WWUS41 KRNK 070210
WSWRNK

URGENT - WINTER WEATHER MESSAGE
National Weather Service Blacksburg VA
910 PM EST Wed Jan 6 2021

...Snow expected for North Carolina and Southern Virginia...

Low pressure moving across the deep south will approach the
region from the southwest Thursday night. The low will move east
across the Carolinas through Friday evening. This will bring a
period of snowfall for North Carolina and southern Virginia.

NCZ001-002-018-VAZ015-071300-
/O.CON.KRNK.WS.A.0001.210108T0000Z-210109T0500Z/
Ashe-Alleghany NC-Watauga-Grayson-
Including the cities of West Jefferson, Sparta, Boone, 
Independence, Whitetop, Troutdale, and Volney
910 PM EST Wed Jan 6 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM THURSDAY EVENING
THROUGH FRIDAY EVENING...

* WHAT...Heavy wet snow possible. Total snow accumulations of 4 
  to 6 inches possible.

* WHERE...In Virginia, Grayson County. In North Carolina, Ashe, 
  Alleghany NC and Watauga Counties.

* WHEN...From Thursday evening through Friday night.

* IMPACTS...Travel could be very difficult. The hazardous
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. Prepare for possible
power outages. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

NCZ003-004-019-020-VAZ016-032-071300-
/O.CON.KRNK.WS.A.0001.210108T0000Z-210109T0500Z/
Surry-Stokes-Wilkes-Yadkin-Carroll-Patrick-
Including the cities of Dobson, Danbury, Wilkesboro, Yadkinville,
Galax, and Stuart
910 PM EST Wed Jan 6 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM THURSDAY EVENING
THROUGH FRIDAY EVENING...

* WHAT...Heavy wet snow possible. Total snow accumulations of 1 
  to 3 inches possible.

* WHERE...Portions of southwest Virginia and north central and 
  northwest North Carolina.

* WHEN...From Thursday evening through Friday evening.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. Prepare for possible
power outages. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
905 
WWUS41 KRNK 070910
WSWRNK

URGENT - WINTER WEATHER MESSAGE
National Weather Service Blacksburg VA
410 AM EST Thu Jan 7 2021

...Snow expected for North Carolina and Southern Virginia...

Low pressure moving across the deep south will approach the
region from the southwest late tonight. The low will move east 
across the Carolinas through Friday evening. This will bring a 
period of accumulating snow for parts of North Carolina and 
southern Virginia.

NCZ001>004-018>020-VAZ015-016-032-071715-
/O.UPG.KRNK.WS.A.0001.210108T0000Z-210109T0500Z/
/O.NEW.KRNK.WS.W.0001.210108T0500Z-210109T0500Z/
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Grayson-
Carroll-Patrick-
Including the cities of West Jefferson, Sparta, Dobson, Danbury, 
Boone, Wilkesboro, Yadkinville, Independence, Whitetop, 
Troutdale, Volney, Galax, and Stuart
410 AM EST Thu Jan 7 2021

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO
MIDNIGHT EST FRIDAY NIGHT...

* WHAT...Heavy wet snow expected. Total snow accumulations of 3 to
  6 inches.

* WHERE...Portions of southwest Virginia and northwest North 
  Carolina.

* WHEN...From midnight tonight to midnight EST Friday night.

* IMPACTS...Travel could be difficult especially in the higher
  elevations. The hazardous conditions may impact the morning or
  evening commute.

* ADDITIONAL DETAILS...Expect temperatures between 28 and 34
  degrees.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Once the snow begins, slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

NCZ005-006-VAZ009-012-017-033-043-044-058-071715-
/O.NEW.KRNK.WW.Y.0002.210108T0500Z-210109T0500Z/
Rockingham-Caswell-Smyth-Wythe-Floyd-Franklin-Henry-Pittsylvania-
Halifax-
Including the cities of Eden, Yanceyville, Marion, Wytheville, 
Floyd, Rocky Mount, Martinsville, Danville, and South Boston
410 AM EST Thu Jan 7 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
MIDNIGHT EST FRIDAY NIGHT...

* WHAT...Wet snow expected. Total snow accumulations of 1 to 3 
  inches.

* WHERE...Portions of south central, southwest and west central 
  Virginia and north central North Carolina.

* WHEN...From midnight tonight to midnight EST Friday night.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute.

* ADDITIONAL DETAILS...Expect temperatures between 30 and 36 
  degrees.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
11

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this winter storm watch went out at Jan 6, 12:43 PM EST, 2 hours earlier.

Area forecast discussion, Jan 6, 12:43 PM EST, 2 hours before
Area Forecast Discussion
National Weather Service Blacksburg VA
1243 PM EST Wed Jan 6 2021

.SYNOPSIS...
High pressure is centered north of the region with an area of
low pressure developing over the nations mid section. The area
of low pressure is expected to track to our south later in the
week and will be in a favorable position to produce an
accumulating snow for parts of the region Thursday night and
Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 930 AM EST Wednesday...

No major changes to the forecast for today.

We are starting to see clouds across the mountains eroding
along the Blue Ridge this morning. By this evening, clouds will
mainly be along western slopes from Bluefield north into
western Greenbrier.

As of 400 AM EST Wednesday...

Relatively quiet weather is anticipated in the near term with
near seasonal temperatures. Flurries may linger in the
mountains, but if there is anything measurable it should be
confined to the WV highlands north and west of Lewisburg.

Cyclonic flow over New England and into the northern Mid-
Atlantic will favor another day of cold air advection. This
suggests clouds will linger across the mountains with variable
amounts of cloudiness into the piedmont. Shortwave ridging aloft
will gradually break the cycle tonight favoring clearing,
especially for areas east of the Blue Ridge. The mountains may
begin to see the departure of the low level moisture tonight,
but it will be a trade off to higher level cloudiness that will
be streaming in from the west per the developing storm system
over the nations mid section.

The overall model trend with the developing mid-CONUS LOW is for
the system to move southeast tracking across the deep south.
This suggests a dry day for our forecast area Thursday with high
pressure in control and in spite of the increasing upper level
cloudiness.

In summary, no widespread hazards in the near term except for
aviation related issues with respect to cloud bases.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 400 AM EST Wednesday...

A strong area of low pressure looks to pass to our south giving some
locations wintry weather Friday.

Broad high pressure to the north of the Upper Great Lakes continues
to influence our weather Thursday setting us up for a dry and
seasonable day. Clouds though will slowly increase from the south
and west late Thursday afternoon and evening as a compact closed
upper level low over the lower Mississippi River Valley moves east.
Model trends continue to reflect uncertainty in regards to the track
of low for Friday which in turn determines who sees what in the way
of wintry precipitation here locally.

Overall models remain in good agreement on the timing of the system
with an arrival from the south early Friday morning. The big concern
though is to whether or not the low will track further north or will
it continue to sag south limiting impacts to most of the region. The
GFS, NAM, and even some of the ensemble solutions continue to a
northern stream vort dropping south out of Canada into northern New
England and upstate New York. This would in turn block our southern
skirting system from sliding north limiting impacts in most
locations while pushing it east fairly quickly Friday afternoon and
evening. Meanwhile the Euro and Canadian think otherwise in allowing
less of a block from the northern stream energy and more of a gain
in latitude by our southern system.

For now opted to go with a blend of the 3 solutions, with a
continued focus along the VA/NC line for the highest impacts for
this event. Areas such as the North mountains and foothills along
with the Grayson Highlands and Mountain Empire could receive snow
amounts on the order of 2-4". Confidence though remains moderate
though this far out with amounts due to fluctuations in model
temperature at the surface and aloft as well as uncertainty in
regards to where any banding could setup. Similar amounts of 1-3"
can also be said for portions of southern West Virginia, the New
River Valley, and Southside, but confidence remains lower here based
upon limited cold air supply at the surface and aloft.

There is still some wiggle room for the system to creep north so
opted to keep areas north of the US-460 corridor in play for a brief
dusting of snow with 2 more days of model runs for us to iron things
out. Overall highest confidence for POPs and snow remain across the
North Carolina mountains/foothills, Grayson Highlands, and Mountain
Empire heading into Friday.

The low shifts off the coast by Friday night with precipitation
quickly tapering from west to east across the region. Drier weather
looks to settle in for the weekend ahead.

Temperatures remain at or below average through the period.
Widespread highs in the 40s Thursday before a return to the low to
mid 30s Friday.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 400 AM EST Wednesday...

A quiet weekend gives way to another potential winter weather threat
early next week.

Overall upper level flow looks to relax for at least two days as
broad high pressure settles in region. High temperatures will be at
or slightly below average by a degree or two especially in areas
that see snow.

The calm conditions look to continue into much of the day Monday
before our next storm system moves our way. Overall it looks as if
we are getting into a pattern with 2 days of quiet weather followed
by our next storm. Models continue to depict uncertainty though in
regards to a low pressure system that looks to scoot off to our
south and up the east coast late Monday into Tuesday. The current
run of the GFS suggest high pressure during this time compared to
the Euro and it's ensembles showing another potential winter storm.

For now aired on the side of caution since we are several days out in
keeping low end precip chances across the region late Monday into
Tuesday. Brief high pressure returns by midweek with another storm
system potentially later in the week.

Confidence remains moderate in the long term period.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 640 AM EST Wednesday...

East of the Blue Ridge (ROA/LYH/DAN) expect VFR through the 24
hour TAF.

West of the Blue Ridge (LWB/BCB) expect MVFR Cigs to prevail
into this evening while BLF flirts with IFR through much of the
night. Low level moisture evaporates from east to west across
the mountains with a return to VFR around 12Z.

Winds are expected to remain from the northwest 5-15kts,
subsiding this evening. Winds become easterly by noon Thursday.

Extended Aviation Discussion...

VFR conditions are expected Thursday although expect increasing
mid/upper level cloudiness associated with an approaching storm
system to our southwest.

A deep closed low pressure area will move into the southeastern
U.S. Thursday Night-Friday bringing some precipitation,
possibly some winter precipitation, along with potentially IFR
or worse ceilings and visibilities. Dry weather is expected
Saturday and Sunday. There is the chance for Sub-VFR conditions
Monday in rain and snow showers.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...PM/RCS
SHORT TERM...ET
LONG TERM...ET
AVIATION...RCS
Hazardous weather outlook, Jan 6, 3:39 AM EST, 11 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
339 AM EST Wed Jan 6 2021

NCZ001-018-VAZ009-015-070845-
Ashe-Watauga-Smyth-Grayson-
339 AM EST Wed Jan 6 2021

This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Potential exists for wintry precipitation to impact the area again
for Thursday night and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ007-WVZ042-043-508-070845-
Tazewell-Mercer-Summers-Western Greenbrier-
339 AM EST Wed Jan 6 2021

This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Potential exists for wintry precipitation to impact the area again
for Thursday night and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ002>006-019-020-VAZ010>014-016>020-022>024-032>035-043>047-058-
059-WVZ044-507-070845-
Alleghany NC-Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Bland-
Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-Monroe-
Eastern Greenbrier-
339 AM EST Wed Jan 6 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Potential exists for wintry precipitation to impact the area again
for Thursday night and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Winter Storm Watches in North Carolina, 2021Winter Storm Watches in Virginia, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.